Alert archive / Missouri / Tornado Warnings in 2024

Tornado Warning 14, NWS Springfield, MO

April 26, 2024St. Clair County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 26, 2024, 6:40 PM CDT for St. Clair County, Missouri. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2024, 6:40 PM CDT (23:40 UTC)
Expired
Apr 26, 2024, 7:08 PM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 77 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 6:56 PM CDTTORNADO1 W Appleton City, MOAn NWS storm survey determined that a tornado briefly touched down Friday evening on Highway 52 at the Bates and St Clair county line, downing trees and power lines.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 2:12 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 506 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
506 m²/s²
0-3 km storm-relative helicity
537 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

269 
WFUS53 KSGF 262340
TORSGF
MOC185-270030-
/O.NEW.KSGF.TO.W.0014.240426T2340Z-240427T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
640 PM CDT Fri Apr 26 2024

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Northwestern St. Clair County in west central Missouri...

* Until 730 PM CDT.

* At 639 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles northwest of Schell City, or 9 miles east of 
  Rich Hill, moving northeast at 40 mph. This storm has a history of 
  producing tornadoes and golf ball size hail.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Appleton City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3821 9373 3808 9405 3815 9406 3821 9405
TIME...MOT...LOC 2339Z 244DEG 35KT 3813 9419 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Camden
2 follow-up statements
256 
WWUS53 KSGF 262352
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
652 PM CDT Fri Apr 26 2024

MOC185-270030-
/O.CON.KSGF.TO.W.0014.000000T0000Z-240427T0030Z/
St. Clair MO-
652 PM CDT Fri Apr 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN ST. CLAIR COUNTY...

At 650 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Appleton City, or 14 miles southeast of Butler, 
moving northeast at 30 mph. This storm has a history of producing 
tornadoes and golf ball size hail.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Appleton City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3821 9373 3808 9405 3815 9406 3821 9405
TIME...MOT...LOC 2350Z 242DEG 27KT 3817 9409 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

Camden
447 
WWUS53 KSGF 270008
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
708 PM CDT Fri Apr 26 2024

MOC185-270015-
/O.CAN.KSGF.TO.W.0014.000000T0000Z-240427T0030Z/
St. Clair MO-
708 PM CDT Fri Apr 26 2024

...THE TORNADO WARNING FOR NORTHWESTERN ST. CLAIR COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for west central
Missouri.

&&

LAT...LON 3821 9373 3808 9405 3815 9406 3821 9405
TIME...MOT...LOC 0004Z 244DEG 35KT 3822 9397 

$$

Camden

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 26, 3:19 PM CDT, 3 hours 21 minutes earlier. Its key messages:

  • Thunderstorm chances continue into this evening with the better potential for severe storms occuring over southeast Kansas to along the western Missouri border.
  • After a break Saturday, periodic thunderstorm chances resume Saturday evening into Monday. A Flood Watch has been issued for Saturday night into Monday as anticipated heavy rain falls on regions that recently received excessive rains.
  • The unsetteled pattern continues with additional storm chances mid to late next week.
Area forecast discussion, Apr 26, 3:19 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
319 PM CDT Fri Apr 26 2024

.KEY MESSAGES...

- Thunderstorm chances continue into this evening with the
  better potential for severe storms occuring over southeast
  Kansas to along the western Missouri border.

- After a break Saturday, periodic thunderstorm chances resume
  Saturday evening into Monday. A Flood Watch has been issued
  for Saturday night into Monday as anticipated heavy rain falls
  on regions that recently received excessive rains.

- The unsetteled pattern continues with additional storm chances
  mid to late next week.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 301 PM CDT Fri Apr 26 2024

Atmosphere to remain unsettled through much of the short term as a
negatively tilted upper low moves into Iowa and associated
diffluence aloft aids upper vertical motion.

Despite cloud debris from an MCS that formed over Oklahoma and
spread across the forecast area today...elevated convection
continues to form upstream of the Ozarks under the cloud cover.
18z KSGF RAOB depicting significant CIN with model soundings
depicting even less instability farther east...thus severe
threat to be limited Highway 65 east.

Farther west...sunshine will support destabilizaton over southeast
Kansas with storms forming southeast of ICT suggestive of the
beginnings of the next round of storms. Leaned on the ML CAPE
from the HREF and HRRR to however anticipate that any storms
that may form to have a tough time propagating much into western
Missouri this evening. Before then however hail to the size of
tennis balls and damaging winds will be the primary threat for
the storms that reach far southeast Kansas. The tornado threat
will be somewhat reduced by veering surface winds and
diminishing instability but the threat will need to be
monitored.

Rain chances will diminish this evening with minimal support for
much of the day Saturday before diffluence induced uplift increases
once again as the next waves moves across the Plains Saturday
night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 301 PM CDT Fri Apr 26 2024

Precipital water that had increased to around 1.3 Thursday
before dropping to 0.8 inches on the 18z SGF RAOB, will once
again surge northward to over 1.75 ahead of the next wave
compliments of a 50 knot north orientated low level jet Saturday
night. The resultant rainfall coupled with it falling on
grounds already impacted by recent excessive rains raises an
elevated to significant flood threat into Sunday.

The next western wave will be more progressive as it tracks
eastward along the Canadian border on Tuesday. Questions exists
on how far south its influence will extend though moisture
convergence along an attendant cold front will be enough to
offer a limited potential for additional thunderstorms as it
slowly sags southward late in the work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1240 PM CDT Fri Apr 26 2024

Atmosphere to remain in an unstable pattern through the weekend.
As one band of storms moves off into the eastern Ozarks...new
convection is developing over northwest Arkansas westward into
Oklahoma...moving northeast into the forecast area into this
evening.

Observations also show an expansive MVFR area associated with
this convection and its less clear on the arrival and departure
time at TAF sites into the night.

&&

.CLIMATE...
Issued at 1225 PM CDT Thu Apr 25 2024

Record High Minimum Temperatures:

April 27:
KSGF: 67/1899

April 28:
KSGF: 68/1896

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch from Saturday evening through Sunday afternoon for
     KSZ073-097-101.
MO...Flood Watch from Saturday evening through Sunday afternoon for
     MOZ055-056-066>069-077>080-088>090-093>095-101>103.

&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Runnels
CLIMATE...Price
Hazardous weather outlook, Apr 26, 11:53 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1153 AM CDT Fri Apr 26 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271700-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1153 AM CDT Fri Apr 26 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

As a band of showers and thunderstorms exits into the eastern
Ozarks...sunshine will lead to the atmosphere destabilizing once
again. Dependent upon the amount of destabilization...scattered
severe storms will be possible from mid afternoon into the early
evening.

Areas along and west of Highway 65 will be most likely to
see the most intense storms...with large hail to the size of
tennis balls and 70 mph winds the most likely threats though
there is the potential for tornadoes as well.

Rainfall from these additional storms will fall on grounds already
impacted by heavy rain yesterday into this morning...adding to the
flood threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is currently a Slight (2/5) risk for severe weather
Saturday with an Enhanced (3/5) risk for our Kansas counties
Saturday. There is a Slight (2/5) risk for severe weather Sunday
as well. All hazards will be possible for both days.

Heavy rainfall will also be possible with the storms and could
lead to a localized flooding risk through the weekend. Portions
of our CWA are in a Slight (2/4) risk for excessive rainfall and
flooding through Sunday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed from mid afternoon into the
early evening for areas from southeast Kansas eastward to Highway
65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, Apr 26, 4:44 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
444 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Flood            4 ENE Goodhope          36.94N 92.74W
04/26/2024                   Douglas            MO   Amateur Radio

            Car in creek at Y-521 and PP area where
            Cowskin creek and Praire creek combine.

&&

teo
Local storm report, Apr 26, 5:25 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
525 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Hail             1 E Bronson             37.90N 95.06W
04/26/2024  E0.88 Inch       Bourbon            KS   Trained Spotter

&&

AS
Local storm report, Apr 26, 5:30 PM CDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
530 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             4 N Uniontown           37.90N 94.98W
04/26/2024  E1.25 Inch       Bourbon            KS   Trained Spotter

&&

AS
Local storm report, Apr 26, 5:54 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
554 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     Tornado          3 S Devon               37.88N 94.82W
04/26/2024                   Bourbon            KS   Trained Spotter

            Spotter indicated brief touchdown.

&&

AS
Local storm report, Apr 26, 6:07 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
607 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     Tstm Wnd Dmg     3 NE Hammond            37.96N 94.66W
04/26/2024                   Bourbon            KS   Trained Spotter

            Large trees down.

&&

AS
Local storm report, Apr 26, 6:13 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
613 PM CDT Fri Apr 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             Fulton                  38.01N 94.72W
04/26/2024  E1.25 Inch       Bourbon            KS   Emergency Mngr

&&

AS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:20 PM CDTSpecial Weather StatementSGFGreene, Webster40 min
Apr 25, 7:46 PM CDTRiver Flood WarningSGFVernon10 days
Apr 25, 8:03 PM CDTSpecial Weather StatementSGFWebster, Wright42 min
Apr 25, 8:49 PM CDTRiver Flood WarningSGFJasper18 hr
Apr 26, 4:23 AM CDTAreal Flood WarningSGFGreene12 hr
Apr 26, 6:05 AM CDTRiver Flood WarningSGFVernon8 days
Apr 26, 7:16 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon8 hr
Apr 26, 9:05 AM CDTSpecial Weather StatementSGFStone25 min
Apr 26, 11:36 AM CDTRiver Flood WarningSGFCedar46 hr
Apr 26, 12:46 PM CDTSpecial Weather StatementSGFTaney44 min
Apr 26, 1:32 PM CDTSpecial Weather StatementSGFDouglas, Taney43 min
Apr 26, 2:13 PM CDTSpecial Weather StatementSGFDouglas, Texas, Wright47 min
Apr 26, 2:26 PM CDTFlood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 19 more56 hr
Apr 26, 4:38 PM CDTAreal Flood AdvisorySGFChristian, Dent, Douglas, Howell, Ozark, Shannon and 4 more6 hr
Apr 26, 4:45 PM CDTAreal Flood WarningSGFDouglas8 hr
Apr 26, 4:56 PM CDTAreal Flood AdvisorySGFCamden, Christian, Dallas, Dent, Douglas, Greene and 11 more8 hr
Apr 26, 5:52 PM CDTTornado WarningSGFVernon38 min

Nearby

Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.